Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 21, 2003, 4:11 PM EDT for Rensselaer County, Saratoga County, Washington County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 4:11 PM EDT (20:11 UTC)
- Expired
- Jul 21, 2003, 5:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Rensselaer County, NY, Saratoga County, NY, Washington County, NY
The radar
The Albany radar (KENX), 63 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
364
WUUS51 KALY 212011
SVRALY
NYC083-091-115-212115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RENSSELAER COUNTY IN EASTERN NEW YORK
SARATOGA COUNTY IN EASTERN NEW YORK
SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK
* UNTIL 515 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HALFMOON...OR ABOUT 3 MILES SOUTHWEST OF
MECHANICVILLE...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MECHANICVILLE AND SARATOGA LAKE AT 415 PM EDT
MELROSE AND WILTON AT 420 PM EDT
STILLWATER AT 425 PM EDT
SCHAGHTICOKE AND RAYMERTOWN AT 435 PM EDT
VALLEY FALLS AND GANSEVOORT AT 440 PM EDT
NORTH EASTON AND NORTHUMBERLAND AT 445 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
$$
TAW/GJM
LAT...LON 4284 7328 4275 7371 4287 7391 4295 7410
4338 7416 4340 7392 4322 7378 4332 7359
4304 7359 4308 7333What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 21, 3:45 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON JUL 21 2003 .DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE BRIEF. HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST. CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE. .HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE SPREAD OUT OVER 3 DAYS. THIS AMOUNT OF PCPN OVER A LONG PERIOD OF TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS. HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED BY LOCALIZED HEAVY THUNDERSTORMS. .ALY...NONE. MAGLARAS
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 11 hours 41 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING HAIL. ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:59 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 46 min |
| Jul 21, 3:12 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 63 min |
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 72 min |
| Jul 21, 3:41 PM EDT | Tornado Warning | ALY | Albany, Schenectady | 49 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 63 min |
| Jul 21, 7:09 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 36 min |
| Jul 21, 7:09 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 66 min |
| Jul 21, 7:15 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 75 min |
| Jul 21, 7:47 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 58 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.